Texas, 2013High Wind in Texas, March 23, 2013
March 23, 2013 · NWS EPZ · 1 event in 1 county or zone
An upper level trough and associated cold front moved across the region bringing wind gusts to 70 mph across portions of Far West Texas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough and associated cold front moved across the region bringing wind gusts to 70 mph across portions of Far West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 23, 1:31 PM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Mar 23, 1:31 PM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
231 PM MDT SAT MAR 23 2013
.SYNOPSIS...
UPPER STORM SYSTEM WITH COLD FRONT MOVING THROUGH THE BORDERLAND
THIS AFTERNOON CREATING GUSTY WINDS AND SOME BLOWING DUST. SYSTEM
WILL BE THROUGH THE AREA LATE TONIGHT WITH WINDS DIMINISHING AND
TEMPERATURES COOLING FOR THE NEXT COUPLE OF DAYS. IN FACT HIGH
TEMPERATURES FOR BOTH SUNDAY AND MONDAY WILL BE BELOW NORMAL. WARMER
WEST FLOW THEN MOVES IN FOR THE REMAINDER OF THE WEEK. THIS WILL
RESULT IN SOME PERIODS OF HIGHER CLOUDS WITH TEMPERATURES WELL ABOVE
NORMAL AGAIN BY WEDNESDAY INTO NEXT WEEKEND.
&&
.DISCUSSION...
WV IMAGERY SHOWING MAIN UPPER LOW OVER COLORADO WITH MODERATE TO
STRONG CORE OF MID LEVEL WINDS NOW OVER NEW MEXICO. SMALL SPEED MAX
ALSO VISIBLE JUST MOVING INTO WEST CENTRAL NEW MEXICO. THIS CORE OF
WINDS ALSO HELPING TO STRENGTHEN LEE SIDE SURFACE TROUGHING OVER
EASTERN NEW MEXICO. THIS IS CREATING STRONG PRESSURE GRADIENT FROM
LEE SIDE TROUGHING WEST TO ARIZONA WHERE A FRONT AND BUILDING
SURFACE PRESSURE LURK. WIND ADVISORY WINDS LOOK GOOD INTO EARLY
EVENING WHEN FRONT FINALLY PASSES THROUGH THE CWA. BACK DOOR COOL
FRONT OVER NE NEW MEXICO WILL PUSH IN SOME REINFORCING COOL AIR
SUNDAY MORNING. WILL LET ADVISORY RUN AS IS.
UPPER LOW AND TROUGH WELL EAST OF AREA ON SUNDAY. COOLER
TEMPERATURES WILL MOVE IN...WITH SUNDAY HIGHS ABOUT 8-12 DEGREES
COOLER THAN TODAY. NOT MUCH CHANGE FOR MONDAY AS BUILDING SURFACE
HIGH OVER NORTH TEXAS PUSHES ANOTHER SECONDARY COOL FRONT INTO AREA
AS MODERATE EAST GRADIENT CONTINUES. TEMPERATURES LIKELY A FEW
DEGREES COOLER THAN SUNDAY.
TUESDAY THROUGH FRIDAY...RIDGE BEGINS MOVING OVER NEW
MEXICO AND FLATTENING OUT INTO ZONAL FLOW. THIS WILL EVENTUALLY
ALLOW LEE SIDE TROUGHING AGAIN BY WEDNESDAY WITH ATTENDANT
SOUTHWEST SURFACE WINDS AND WARM ADVECTION. HIGH TEMPERATURES BACK
ABOVE NORMAL BY WEDNESDAY. GFS SHOWING CONSIDERABLE HIGH LEVEL
MOISTURE STREAMING INTO AREA THURSDAY AND FRIDAY SO WENT PARTLY
CLOUDY BOTH THOSE DAYS.
NEXT WEEKEND...PERIOD WAS LOOKING UNSETTLED AS GFS/ECMWF
DISAGREEMENTS SHOWED POSSIBLE UPPER LOW OVER THE AREA. BUT 12Z GFS
NOW MORE IN LINE WITH LATEST ECMWF SHOWING THE WEEKEND DRY AND
WAITING UNTIL THE FIRST PART OF THAT NEXT WEEK FOR A SHOT OF PCPN.
&&
.AVIATION....VALID 24/00Z-25/00Z.
VFR THROUGH THE PERIOD...BUT WITH STRONG AND GUSTY WINDS THIS
EVENING. CIG/VSBY: P6SM SKC-FEW250. WINDS: WEST TO NORTHWEST
20-30KTS GUSTING TO 40KTS THIS EVENING...THEN NORTH TO NORTHEAST
AT 5-15KTS AFTER MIDNIGHT. WINDS BECOMING EAST TO SOUTHEAST SUNDAY
MORNING AT 5 TO 15KTS AS A BACKDOOR FRONT MOVES THROUGH THE AREA.
&&
.FIRE WEATHER...
AN UPPER LEVEL DISTURBANCE AND A LEE SIDE TROUGH WILL CAUSE STRONG
WINDS OVER THE AREA INTO THIS EVENING. THE STRONG WINDS WITH LOW
HUMIDITY AND HIGH TO VERY HIGH FIRE DANGER RATINGS WILL CAUSE
CRITICAL FIRE WEATHER CONDITIONS UNTIL AROUND 8 PM THIS EVENING. A
COLD FRONT ASSOCIATED WITH THAT UPPER LEVEL DISTURBANCE WILL CROSS
THE REGION TONIGHT INTO SUNDAY MORNING. THIS WILL LOWER AFTERNOON
TEMPERATURES BY 5 TO 10 DEGREES FOR SUNDAY THROUGH TUESDAY. EAST
WINDS BEHIND THAT FRONT MAY BRIEFLY BECOME GUSTY EARLY SUNDAY OVER
WESTERN SLOPES...ESPECIALLY EAST OF THE RIO GRANDE VALLEY. MINIMUM
HUMIDITY WILL GENERALLY BE IN THE SINGLE DIGITS TO MID TEENS OVER
LOWLAND DESERTS THE NEXT FEW DAYS...AND IN THE MID TEENS TO MID 20S
ACROSS HIGHER ELEVATIONS. A RIDGE OF HIGH PRESSURE WILL BRING DRY
AND WARMER WEDNESDAY THROUGH FRIDAY WITH BREEZY AFTERNOONS. ANOTHER
STORM SYSTEM COMING OFF THE PACIFIC MAY BRING THE CHANCE OF RAIN AND
HIGH ELEVATION SNOW NEXT WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 42 64 39 61 41 / 0 0 0 0 0
SIERRA BLANCA 39 60 32 58 36 / 0 0 0 0 0
LAS CRUCES 35 61 34 59 36 / 0 0 0 0 0
ALAMOGORDO 34 60 32 55 34 / 10 0 0 0 0
CLOUDCROFT 21 37 15 33 18 / 10 10 0 0 0
TRUTH OR CONSEQUENCES 34 61 33 58 37 / 0 0 0 0 0
SILVER CITY 35 58 32 56 37 / 0 0 0 0 0
DEMING 32 64 30 60 33 / 0 0 0 0 0
LORDSBURG 35 66 33 60 35 / 0 0 0 0 0
WEST EL PASO METRO 42 64 38 60 41 / 0 0 0 0 0
DELL CITY 32 60 29 59 32 / 0 0 0 0 0
FORT HANCOCK 42 65 35 64 39 / 0 0 0 0 0
LOMA LINDA 39 59 33 56 38 / 0 0 0 0 0
FABENS 39 65 36 64 38 / 0 0 0 0 0
SANTA TERESA 39 63 35 59 39 / 0 0 0 0 0
WHITE SANDS HQ 40 61 39 57 41 / 0 0 0 0 0
JORNADA RANGE 28 61 26 58 29 / 0 0 0 0 0
HATCH 34 60 32 56 35 / 0 0 0 0 0
COLUMBUS 37 64 37 60 38 / 0 0 0 0 0
OROGRANDE 33 62 34 59 36 / 0 0 0 0 0
MAYHILL 25 48 22 43 26 / 10 10 0 0 10
MESCALERO 22 48 18 44 22 / 10 10 0 0 10
TIMBERON 24 47 19 42 23 / 10 10 0 0 0
WINSTON 24 55 26 48 32 / 10 0 0 0 0
HILLSBORO 32 59 30 54 37 / 0 0 0 0 0
SPACEPORT 33 59 30 56 33 / 0 0 0 0 0
LAKE ROBERTS 27 55 23 49 32 / 10 0 0 0 0
HURLEY 33 60 31 56 33 / 0 0 0 0 0
CLIFF 28 65 26 58 30 / 0 0 0 0 0
MULE CREEK 26 62 23 57 26 / 0 0 0 0 0
FAYWOOD 33 59 30 55 33 / 0 0 0 0 0
ANIMAS 34 66 30 59 33 / 0 0 0 0 0
HACHITA 33 65 31 60 32 / 0 0 0 0 0
ANTELOPE WELLS 34 66 31 60 34 / 0 0 0 0 0
CLOVERDALE 34 62 30 57 37 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR NMZ110>113.
WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR NMZ401>417.
TX...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR TXZ055-056.
WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR TXZ418>424.
&&
HEFNER/PARKHazardous weather outlook, Mar 23, 5:16 AM MST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
616 AM MDT SAT MAR 23 2013
NMZ401>417-TXZ418>424-241230-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
616 AM MDT SAT MAR 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
THE WINDS WILL RETURN AGAIN FOR TODAY. A WIND ADVISORY IS IN
EFFECT FROM 10 AM TO 8 PM TODAY. THE WINDS WILL INCREASE TO 25 TO
35 MPH WITH GUST TO AROUND 50 MPH BY THIS AFTERNOON. THE STRONG
WINDS WILL CREATE AREAS OF BLOWING DUST WHICH COULD BRIEFLY REDUCE
VISIBILITIES TO AROUND 1 MILE. IN ADDITION THE STRONG WIND WILL
COMBINE WITH THE VERY DRY CONDITIONS WHICH WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS. WINDS WILL BEGIN TO DIMINISH BY EARLY THIS
EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL SWEEP COOLER AIR INTO THE REGION ON SUNDAY AND
WE WILL SEE BELOW NORMAL TEMPERATURES FOR THE START OF THE WEEK.
WE WILL SEE WARMER TEMPERATURES WITH SUNNY SKIES BY THE MIDDLE OF
THE COMING WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED
High Wind, Eastern/Central El Paso County
- When
- March 23, 2:50 PM MST to 5:30 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
An NWS Employee reported a peak gust of 58 mph 10 miles north-northeast of El Paso. Another site one mile south of Fort Bliss also recorded a peak gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Mississippi, March 23 to 24, 2013$265,000 · 2 in hail · 35 events
- Wildfire and Dust Storm in Texas, March 23, 2013$104,000 · 67 kt wind · 33 events
- Dust Storm and High Wind in New Mexico, March 23, 2013$157,000 · 71 kt wind · 23 events
- Hail and Damaging Winds in Louisiana, March 23, 2013$140,000 · 2.75 in hail · 6 events
- Hail and Damaging Winds in Florida, March 23 to 24, 2013$32,000 · 1.25 in hail · 13 events
- Lightning Strike in Florida, March 23, 2013$50,000 · 1 event
- Hail and Damaging Winds in Alabama, March 23, 20131.75 in hail · 31 events
- Winter Storm in Missouri, March 23 to 24, 201322 events
- Hail and Damaging Winds in Florida, March 23, 20132.75 in hail · 21 events
- Hail and Damaging Winds in Georgia, March 23 to 24, 2013$14,000 · 1.75 in hail · 11 events
- Heavy Snow in Kansas, March 23 to 24, 201313 events
- Hail in Texas, March 23, 2013$7,000 · 1.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442221.